Alert archive / Florida / Flash Flood Warnings in 1998

Flash Flood Warning 62, NWS Jacksonville, FL

September 30, 1998Baker County, Florida

NWS Jacksonville, FL issued this flash flood warning at Sep 30, 1998, 10:27 PM EDT for Baker County, Florida. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 1998, 10:27 PM EDT (02:27 UTC)
Expired
Oct 1, 1998, 4:25 AM EDT
In force
6 hr
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Baker County, FL

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 2.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1998-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1998-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 010227
FFWJAX
FLC003-010825-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1027 PM EDT WED SEP 30 1998

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* FLOOD WARNING FOR...
  BAKER COUNTY COUNTY IN NORTHERN FLORIDA

* UNTIL 425 AM EDT

AT 1020 PM EDT DOPPLER RADAR RAINFALL ESTIMATES INDICATED RAINFALL
AMOUNTS OF OVER TWO INCHES IN THE PAST THREE HOURS ACROSS THE COUNTY.
SATELLITE ESTIMATES SHOW RAINFALL RATES AS HIGH AS 4 INCHES OVER A
PERIOD OF THREE HOURS. REPORTS FROM THE SHERIFF DEPARTMENT IN BAKER
COUNTY INDICATED THAT WATER IS BEGINNING TO COVER THE ROADS IN SOME
SECTIONS OF THE COUNTY. ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE
INCHES ARE POSSIBLE THROUGH THE EARLY MORNING HOURS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. IT IS VERY DIFFICULT
AT NIGHT TO TELL HOW MUCH WATER IS ON ROADS. MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.

SANTOS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 8:40 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 30, 8:40 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
840 PM EDT WED SEP 30 1998

CURRENTLY...STRONGEST CONVECTION HAS SHIFTED OVER THE ADJACENT
ATLANTIC WATERS AND NOW ABOUT 60 MILES OFF THE COAST AND CONTS TO
SPREAD FURTHER OFFSHORE.

CIRCULATION AROUND REMNANTS OF GEORGES CONTS TO MOVE SLOWLY EASTWARD
THRU NRN FL. KJAX VWP INDICATES DEEP SSWLY FLO BELOW 14 THSD IN ADVANCE
OF SYSTEM. SCT SHRAS CONT OVER EXTREME SE GA AND OVER MUCH OF NE FL
BUT EXPECT TO SEE A DECREASE IN COVERAGE ARND MIDN.

DUE TO WIDESPREAD COVERAGE OF PCPN EARLIER IN THE DAY...ANTICIPATE
DVLPMENT OF AREAS OF FOG/LO ST THRU THE NIGHT.

HAVE UPDATED ZONE PACKAGE TO REMOVE MENTION OF TORNADO WATCH WHICH
WAS ALLOWED TO EXPIRE AT 8PM. ALSO TWEAKED POPS AND WIND SPEEDS A BIT.

MOBBS

In the hours before

Local storm report, Sep 30, 6:34 PM EDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
634 PM EDT WED SEP 30 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
&
0150 PM    NEWMANS LAKE              FL   TORNADO
09/30/98   ALACHUA                        TV STATION REPORTED A
                                          TORNADO NEAR NEWMANS LAKE.
Local storm report, Sep 30, 6:34 PM EDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
634 PM EDT WED SEP 30 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
&
0150 PM    NEWMANS LAKE              FL   TORNADO
09/30/98   ALACHUA                        TV STATION REPORTED A
                                          TORNADO NEAR NEWMANS LAKE.

Nearby

Flash Flood Warnings in Florida, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.